Evidence points to link between cataracts and statin use

120314A study published in the Canadian Journal of Cardiology supports previous study findings that patients who have a history of statin use are at an increased risk of developing cataracts. This study utilized information from the British Columbia Ministry of Health database from the period between 2000-2007 as well as information from the IMS LifeLink U.S. database between the years of 2011-2011.

Analyzing the data from these two databases, researchers found a 27% increase in risk of developing cataracts in the British Columbia group while in the IMS group showed a risk of only 7%. Researchers did not look at whether a particular statin was worse than others but instead determined the class of drug as whole had the negative effect.

Researchers noted that while this study is not conclusive, it does add to the evidence pointing to a connection between statins and cataract risk. As with any medication, the doctor needs to discuss with the patient the benefits and risks when deciding upon a course of treatment.

Dr. Krawitz comment: Correlative studies may have confounding variables that lead to false conclusions. For example, it might be the high cholesterol which leads the patient to requiring oral statins, and that it is the high cholesterol itself that is related to cataract formation. There is already evidence that similar risk factors for heart disease and macular degeneration exist, so this alternate “conclusion” is quite plausible.*

Speak Your Mind

*